The HSE has warned drug users in the Cork City area of extra risks posed by traces of a dangerous synthetic drug linked to eight non-fatal overdoses among heroin users earlier this week.
A forensic analysis found a trace amount of a dangerous synthetic opioid in light brown powder associated with the overdoses.
Ongoing analysis is being conducted on the sample to identify the exact composition of the substance.
It follows a spate of overdoses in Dublin last month which were linked in part to a synthetic drug responsible for dozens of fatalities in the US and UK.
Almost 60 overdoses among drug users in the Dublin city centre area, with the majority of those occurring in the first few days.
In a statement, the HSE has advised that there is extra risk at this time in the Cork area and strongly recommended people do not try new types of drugs or new batches being sold on the market.
It said the affected drugs could be sold as a powder or as heroin without people knowing.
Professor Eamon Keenan, national clinical lead for addiction services, said the HSE was urging extreme caution following the overdoses, eight of which occurred in a 36-hour period this week.
“Preliminary laboratory analysis has confirmed that recent overdoses may be caused by nitazenes, a potent and dangerous synthetic opioid. These pose a substantial risk of overdose, hospitalisation and death,” he said.
“We are reminding people to be extra careful, and avoid using new drugs, new batches of drugs or buying from new sources. It is safer not to use drugs at all. Your wellbeing is important, remember to look after yourself and care for others.”
Naloxone – which temporarily reverses the effects of opiate-type drugs like heroin, keeping the person alive until emergency services arrive – is available free from Cork Addiction Services.
In the Dublin overdoses, testing of drugs identified a form of nitazene specifically known as “N-Pyrrolidino Protonitazene”. It was the first time the substance had been identified in Ireland.
The substance is estimated to be 25 times stronger than fentanyl, which itself is responsible for huge numbers of overdose deaths in the US but has yet to take hold in Ireland or Europe.
The HSE has asked people who use drugs to follow harm reduction steps, which can help reduce the impact of substances.
They include being extra vigilant; avoiding new batches of heroin; accessing Naxolone; to avoid using drugs alone; and seeking medical help immediately if there is a risk over overdose.